Cancer Drug Gleevec Linked to Muscle Damage

WEDNESDAY, June 18 (HealthDay News) -- French doctors have reported a possible new side effect associated with the cancer drug Gleevec (imatinib), widely used for the treatment of chronic myeloid leukemia and gastrointestinal stromal tumors.

In a letter published in the June 19 issue of the New England Journal of Medicine, the doctors describe the case of a 25-year-old woman who developed severe rhabdomyolysis while taking imatinib.

Rhabdomyolysis is the breakdown of muscle fibers resulting in the release of muscle fiber contents (myoglobin) into the bloodstream. The condition can cause kidney damage.

The woman was taking imatinib (daily dose of 400 mg) in a clinical trial for the treatment of aggressive fibromatosis (desmoid tumors) that couldn't be treated with surgery. Shortly after the start of drug treatment, the woman experienced symptoms of rhabdomyolysis.

After she stopped taking imatinib, her symptoms ceased. She then agreed to take the drug again while under medical surveillance. Twenty-four hours after she received the first daily dose of 100 mg, she suffered severe symptoms. The drug treatment was halted, and her symptoms disappeared in three days.

The woman's desmoid tumors were treated with radiotherapy, and she has not experienced any recurrence of rhabdomyolysis symptoms.

"We considered our patient's rhabdomyolysis to be induced by imatinib because of the temporal relationship (the rhabdomyolysis occurred within a few days after the initiation of imatinib therapy), the recurrence of rhabdomyolysis with the reintroduction of the drug, and normalization of the creatine kinase level after discontinuation of the drug. Although there is extensive clinical experience with the safe use of imatinib, this observation suggests that the drug may cause severe rhabdomyolysis in a small proportion of patients," the doctors wrote.

Earlier this year, a case report by Greek doctors suggested that imatinib may disrupt ovarian function and impair fertility. It was published as a letter in the New England Journal of Medicine.

More information

The MedlinePlus Medical Encyclopedia has more about rhabdomyolysis.

SOURCE: New England Journal of Medicine, news release, June 18, 2008

Join the Discussion
You are using an outdated version of Internet Explorer. Please click here to upgrade your browser in order to comment.
blog comments powered by Disqus
 
You Might Also Like...